Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Dialysis patient having diarrhea. Can Pepto Bismol be taken?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1580 Questions
Question
is Pepto Bismol safe for a dialysis patient who has diarrhea? If not, is there something that is safe?
Posted Tue, 19 Jun 2012 in Kidney Conditions
 
 
Answered by Dr. Jasvinder Singh 33 minutes later
Hello,
Thanks for posting your query.

Pepto bismol contains bismuth subsalicylate in which bismuth is excreted as fecal but salicylate is primarily excreted as free salicylic acid and conjugated metabolites by kidneys. Patients with renal impairment, on dialysis and elderly patients are more likely to have age-related renal function impairment, which may increase the risk of salicylate toxicity. Hence a patient with diarrhea who is getting dialysis should not take it without medical supervision.

For diarrhea, one should take BRAT diet (i.e. bananas, rice, applesauce, toast) or soft easily digestible semisolid diet, whitegrape juice and oral electrolyte solution. Also avoid coffee, tee, pop with caffeine or alcohol. Stay away from high fiber foods like vegetables, fruits and whole grains, to allow the intestines to rest. Avoid fatty, spicy, or heavily seasoned foods, as these may bother your intestines.

Since you are diabetic, you need to try to stabilize your blood sugars and XXXXXXX your calorie needs. Your insulin doses may need to be changed due to less food intake. Also consult your doctor and discuss with him regarding the intake of Lomotil (diphenoxylate hydrochloride and atropine sulfate) but make sure to use it only under medical supervision.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Please accept my answer in case you have no follow up query.

Wishing you good health.






Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions